Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 387, NWS Jackson, MS

August 17, 2007Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 17, 2007, 4:22 PM CDT for Oktibbeha County, Mississippi. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 4:22 PM CDT (21:22 UTC)
Expired
Aug 17, 2007, 5:00 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:22 PM CDTTSTM WND DMG9 Sw Starkville, MSFEW TREES DOWN NEAR LONGVIEW REPORTED BY OKTIBBEHA EOC.
Aug 17, 4:22 PM CDTHAIL 0.889 Sw Starkville, MSNICKEL SIZE HAIL REPORTED NEAR LONGVIEW BY OKTIBBEHA EOC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172122
SVRJAN
MSC105-172200-
/O.NEW.KJAN.SV.W.0387.070817T2122Z-070817T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
422 PM CDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDESTHE CITY OF STARKVILLE...

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LONGVIEW...OR ABOUT 8 MILES SOUTHWEST OF STARKVILLE...AND MOVING
  SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAIG
  SPRINGS

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3331 8879 3331 8906 3351 8907 3351 8880
TIME...MOT...LOC 2122Z 058DEG 10KT 3339 8895

$$

EEC
2 follow-up statements
000 
WWUS54 KJAN 172139
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
439 PM CDT FRI AUG 17 2007

MSC105-172200-
/O.CON.KJAN.SV.W.0387.000000T0000Z-070817T2200Z/
OKTIBBEHA MS-
439 PM CDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR OKTIBBEHA COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR LONGVIEW...OR ABOUT 10 MILES SOUTHWEST OF 
STARKVILLE...MOVING SOUTHWEST AT 5 MPH.

THE WORST PART OF THE STORM WILL MOVE JUST NORTH OF STURGIS BEFORE 5 
PM CDT. PERSONS IN WESTERN OKTIBBEHA COUNTY SHOULD SEEK SAFE SHELTER 
UNTIL THE STORM PASSES OR DISSIPATES. 

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3331 8879 3331 8906 3351 8907 3351 8880
TIME...MOT...LOC 2139Z 061DEG 7KT 3338 8898

$$

EEC
000 
WWUS54 KJAN 172157
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CDT FRI AUG 17 2007

MSC105-172205-
/O.EXP.KJAN.SV.W.0387.000000T0000Z-070817T2200Z/
OKTIBBEHA MS-
455 PM CDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR OKTIBBEHA COUNTY EXPIRES AT
500 PM CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING IS WEAKENING 
AND THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM CDT. BRIEF HEAVY 
RAIN AND WIND GUSTS TO 30 MPH ALONG WITH A FEW LIGHTNING STRIKES 
WILL STILL BE POSSIBLE AS THE STORM PASSES NORTH OF STURGIS.

LAT...LON 3331 8879 3331 8906 3351 8907 3351 8880
TIME...MOT...LOC 2155Z 070DEG 8KT 3340 8904

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:53 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 17, 3:53 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT FRI AUG 17 2007

.SHORT TERM...ISOLATED CONVECTION OCCURRING OVER EAST MS THIS
AFTERNOON. DEWPOINTS HAVE MIXED OUT TO THE MID AND UPPER 60S OVER
MUCH OF THE REGION AND CIRRUS FROM ERIN HAS HAMPERED INSOLATION AND
ITS CONTRIBUTION TO DESTABILIZING THE AIR MASS. HOWEVER LAPSE RATES
REMAIN RELATIVELY HEALTHY AND A FEW STORMS OVER ERN AREAS WILL HAVE
THE POTENTIAL FOR HEALTHY DOWNBURST. DEWPOINTS ARE HIGHEST OVER SWRN
ZONES BUT THAT AREA REMAINS MORE STABLE THAN OTHERS. EXPECT
CONVECTION TO DIMINISH TOWARD SUNSET.

WILL SEE A SLIGHT INCREASE IN LOW LEVEL MOISTURE FOR MOST AREAS
SATURDAY...PARTICULARLY WITH 850 MB DEWPOINTS. GFS MOS SHOWS LITTLE
IN THE WAY OF POPS FOR TOMORROW BUT THIS REPRESENTS THE DRIEST OF
THE GFS ENSEMBLES AND IS SIGNIFICANTLY DRIER THAT EITHER THE NAM OR
NGM. WITH THE POSSIBILITY OF A WEAK UPPER JETLET IN THE REGION AND
WEAK LOW LEVEL TROUGHING MOVING THROUGH THE BOTTOM OF THE UPPER
RIDGE...WILL INCREASE POPS FOR MUCH OF THE AREA BUT KEEP THEM IN
ISOLATED CATEGORY FOR NOW. A PRECIP BULLSEYE IS FORECAST FOR
SATURDAY EVENING OVER SERN MS THAT TRACKS WWD ACROSS SRN SECTIONS OF
THE FORECAST AREA. THIS IS APPARENTLY A FEEDBACK ISSUE ACCORDING TO
THE VORTICITY AND CONVECTIVE RAINFALL PATTERN. A SECOND...MUCH LESS
INTENSE...UPPER WAVE IS FORECAST TO TRACK WWD UNDERNEATH THE RIDGE
SATURDAY NIGHT. WILL FOLLOW LOW END ENSEMBLE MEMBERS SATURDAY NIGHT
DUE TO INFLUENCE OF FEEDBACK...KEEPING ISOLATED POPS INTERSTATE 20
AND SWD FOR NOW.

.LONG TERM...(SUNDAY THROUGH FRIDAY)...FORECAST PERIOD STARTS OUT
QUIET ENOUGH FOR THE FIRST FEW DAYS OF NEXT WEEK WITH PERSISTING
UPPER SUBTROPICAL RIDGE AXIS LYING E-W ACROSS THE TN VALLEY AND A
TUTT CIRCULATION MOVING NWWD THROUGH THE CENTRAL GULF SUNDAY. THE
RIDGE SPLITS A BIT ON MONDAY AS THE TUTT MOVES INTO SERN TX AND
DRAGS UP DEEPER LAYERED MOISTURE(PWATS NEAR 2.1 INCHES) INTO THE
LOWER MS VALLEY. THE INCREASED SLY FLOW SHOULD ALLOW FOR ISOLATED TO
SCATTERED TSRA MAINLY DURING THE AFTERNOONS TO SURGE FARTHER N
THROUGH THE CWFA. WILL MAINTAIN BEST DIURNAL POPS OVER SRN 1/3 OF
THE CWFA AS THE TUTT MOVES INTO THE RED RIVER VALLEY OF N TX.

FROM THIS POINT ON...THE FORECAST WILL GREATLY HINGE ON THE FORECAST
TRACKS OF MAJOR HURRICANE DEAN NOW ROARING THROUGH THE ERN CARRIBEAN
SEA. UNTIL DEAN APPROACHES OUR LONGITUDE...TEMPS WILL STILL BE HOT
SUNDAY AND MONDAY...BUT TEMPERATURES SHOULD BE HELD IN THE MIDDLE
90S FOR  MOST ALL AREAS WITH HEAT INDEXES APPROACHING 105F.

BY TUESDAY...AT THE VERY MINIMUM WE SHOULD BEGIN SEEING CIRRUS
OUTFLOW FROM DEAN AND SOME MINOR TEMPERATURE EFFECTS. IF LANDFALL OF
DEAN GETS SHIFTED FARTHER N...THE SUBSEQUENT INFLUX OF TROPICAL
MOISTURE AND ASSOCIATED PRECIPITATION INTO THE LOWER MS VALLEY COULD
BE SUBSTANTIAL. THIS IS IN CONTRAST TO HOTTER AND DRIER CONDITIONS
THAT WOULD COME ABOUT IF THE SCENARIO OFFERED BY THE GFS MODEL
OCCURS. NOT MUCH TO GAIN FROM DIFFERING WITH GUIDANCE WHICH STAYS
JUST ABOVE CLIMATOLOGY ANYWAY. NO BIG CHANGES TO PREVIOUS FORECAST
IN THAT REGARD EXCEPT TO BOOST WINDS JUST A BIT WEDNESDAY/THURSDAY.
/40/

&&

.AVIATION...ISOLATED THUNDERSTORMS CAN BE EXPECTED FOR ALL BUT THE
DELTA REGION THIS EVENING. THIS ACTIVITY WILL DIMINISH AROUND OR
SOON AFTER SUNSET. OTHERWISE GENERALLY VFR CONDITIONS EXPECTED
THROUGH THE NIGHT. AREAS OF LIGHT FOG/HAZE WILL LOWER VSBYS AROUND 5
MILES BUT WILL CLEAR SOON AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  98  74  96 /   7  15  19  18
MERIDIAN      70  98  72  95 /  10  14  17  16
VICKSBURG     72  98  72  95 /   7  18  18  20
HATTIESBURG   72  97  73  94 /  10  19  18  21
NATCHEZ       73  94  74  91 /  15  21  23  24
GREENVILLE    70  96  72  97 /   6  21  11  17
GREENWOOD     71  98  73  97 /   6  18  13  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/40
99/99/99
Hazardous weather outlook, Aug 17, 4:05 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT FRI AUG 17 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
405 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EAST
MISSISSIPPI THIS AFTERNOON AND EVENING AS A WEAK FRONT DROPS INTO
ALABAMA. ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL FOR GUSTY
DOWNBURST WINDS. A FEW MAY BECOME SEVERE FOR A BRIEF PERIOD WITH THE
POTENTIAL FOR DAMAGING WIND GUSTS TO 60 MPH.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY
AFTERNOON OVER THE ARKLAMISS. THE AIR MASS WILL REMAIN SOMEWHAT UNSTABLE.
SOUTHERLY FLOW WILL MEAN A GRADUAL INCREASE IN LOW LEVEL HUMIDITY
WHICH WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

AFTERNOON HIGHS SATURDAY WILL RANGE FROM THE MID TO UPPER 90S. THE
GRADUAL INCREASE IN MOISTURE OVER THE AREA WILL RESULT IN AFTERNOON
HEAT INDEX VALUES GENERALLY RANGING FROM 100 TO 107 DEGREES.
RESIDENTS SHOULD KEEP THIS IN MIND WHEN PLANNING OUTDOOR ACTIVITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ALTHOUGH AFTERNOON HIGHS WILL RANGE INTO THE MIDDLE 90S FOR THE
FIRST PART OF NEXT WEEK...AFTERNOON HEAT INDEX VALUES SHOULD
GENERALLY RANGE FROM 100 TO 105 DEGREES. RESIDENTS OF THE ARKLAMISS
SHOULD KEEP THIS IN MIND WHEN PLANNING OUTDOOR ACTIVITIES.

BY TUESDAY NIGHT...ALL EYES WILL BE FOCUSING ON THE TROPICS AS
HURRICANE DEAN CROSSES THE GULF OF MEXICO. THE FORECAST TRACKS
FOR DEAN WILL HAVE TO MONITORED CLOSELY THROUGH THE MIDDLE AND END
OF THE WEEK...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03/40

In the hours before

Special weather statement, Aug 17, 4:06 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CDT FRI AUG 17 2007

MSZ030-033-172205-
CLAY MS-OKTIBBEHA MS-
406 PM CDT FRI AUG 17 2007

STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND
FREQUENT LIGHTNING STRIKES ARE DEVELOPING OVER CLAY AND OKTIBBEHA
COUNTIES...AND MOVING SLOWLY TO THE WEST. THE STORMS SHOULD MAINLY
AFFECT THE AREA FROM NEAR MONTPELIER TO STARKVILLE...AND EVENTUALLY
COULD AFFECT STURGIS AND MABEN.

PEOPLE IN CLAY AND OKTIBBEHA COUNTIES...INCLUDING THE CITIES OF
MONTPELIER AND STARKVILLE...SHOULD MONITOR THIS STORM CLOSELY.

EEC

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.